LONDON (Reuters) - Prescription and over-the-counter drugs
used to relieve Parkinson's disease, depression, allergies and
migraine can produce side-effects that could be mistaken for
dementia in the elderly, researchers said Friday.
|Updated 8:22 PM ET August 31, 2000
They said elderly patients may be diagnosed and treated for
senility when they are suffering from the side-effects of
The drugs, known as anticholinergics, can cause confusion,
memory loss, disorientation and blurred vision. Unsteadiness and a
rapid heartbeat can also occur.
The elderly are most at risk of the side effects as their
metabolism is less efficient and the drugs remain in their systems
The symptoms from one drug may be small but the elderly often
take several medicines which could increase the risk of "anticholinergic
"Informing patients and carriers about potential
side-effects is of great importance," Dr Jacob Mintzer, of
the Medical University of South Carolina in Charleston, said in a
report in the Journal of the Royal Society of Medicine.
"Difficulties with side-effects are likely to result in
poorer treatment outcomes and are a major cause of
non-compliance," he added.
Mintzer and the co-author of the report, Alistair Burns of the
University of Manchester, said if a patient complained of
symptoms, doctors and carriers should be aware that they could be
caused by medication.
They said patients should not be taken off the drugs too
quickly because they could have unpleasant withdrawal symptoms.
They also urged doctors to avoid combinations of anticholinergic
"For most drugs with anticholinergic potential an
alternative is available," said Mintzer.
"No drug should be introduced without careful assessment
of existing medications and symptoms," he added.
Antihistamines in cold and flu medications, indigestion tablets
and sleeping pills can also cause anticholinergic side effects.
Anticholinergic drugs block the activity of acetylcholine, a
substance that mediates the transmission of nerve impulses.